Virginia, 2019Winter Storm and Winter Weather in Virginia, February 19 to 21, 2019
February 19 to 21, 2019 · NWS RNK · 19 events in 19 counties and zones
A strong center of high pressure over the northeastern United States wedged cold air along the east side of the Appalachian Mountains. Low pressure in the Gulf brought moisture into the region as it tracked northeast over the Carolinas and Virginia.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong center of high pressure over the northeastern United States wedged cold air along the east side of the Appalachian Mountains. Low pressure in the Gulf brought moisture into the region as it tracked northeast over the Carolinas and Virginia. The enhanced moisture combined with the dammed cold air created a complex winter storm that produced snow, sleet and freezing rain in Virginia concentrated along the Blue Ridge and in the Interstate 64 corridor. Over 160 traffic incidents were reported throughout the area, and there were over 16,000 power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 19, 7:01 AM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Feb 19, 7:01 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
701 AM EST Tue Feb 19 2019
.SYNOPSIS...
Low pressure will track from near the mouth of the Mississippi River
this morning to across the Carolinas by Thursday morning.
Moisture associated with this system will bring a swath of
significant wintry weather to the area Tonight into Wednesday
evening. Our weather pattern will remain on the wet side for the
remainder of the week into the weekend as a series of fronts
and low pressure systems track through the region.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EST Tuesday...
Deep cold air damming pattern continues to develop today with a
sharp western edge as high pressure centered over the Ohio Valley
this morning builds south into the Mid Atlantic region. Surface dew
points have the potential to lower into the teens, especially
north of Route 460 which would give more room for evaporative
cooling once the precipitation does begin tonight. Batch of
lower clouds from northern Virginia into eastern Kentucky is
forecast to erode this morning, but by then high clouds will
already be filling in from the south so only limited heating
today.
Synoptic and high resolution models showed good consensus with the
evolution of the approaching precipitation tonight. Guidance has the
winds picking up from the southeast in the mountains of northwest
North Carolina around 23Z/6PM. This will be the leading edge of the
precipitation that will advance northeast reaching Hot Springs and
Buckingham by midnight.
Axis of strongest lift and higher precipitation amounts lifts across
the Tennessee Valley and into the central Appalachians from 00Z-
12Z/7PM tonight through 7AM Wednesday with impressive isentropic
lift in the 290-300K layer. The southeast winds increase to just
over 50 knots overnight at 850MB and this upslope will enhance
precipitation amounts along the Blue Ridge and in the eastern
foothills.
For precipitation type, most locations will be starting as rain or
snow then transition to freezing rain. The timing of the
transition will occur from southwest to northeast and starting
in northwest North Carolina in the evening and reaching the
Alleghany Highlands late tonight. Bufkit showed the GFS slightly
weaker and definitely slower with the northern expansion of the
warm nose aloft than the NAM, HiRes-NMM/ARW and the HREF
guidance. Will be using a temperature profile in line with the
3KM NAM for precipitation type and timing.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 400 AM EST Tuesday...
Winter storm warnings and advisories continue into Wednesday night.
Low pressure over North Carolina Wednesday morning will move east
Wednesday afternoon into Wednesday night. The cold air damming will
be slow to erode Wednesday afternoon into Wednesday night. It will
take quite some time for the freezing rain to completely transition
to rain. Cold pockets might persist even longer than forecasted.
Used a non diurnal curve for Wednesday with temperatures slow to
rise with strong damming. High temperatures for Wednesday will range
from the lower 30s in the north to the mid 40s in the far western
mountains. For ptype used the Mixed precip_topdown_ensemble tool
with model choice of blend of ECMWF and NAM. For QPF used WPC with
shaping for vertical velocity and upslope terrain effect. Decrease
pops a little in the west Wednesday morning to account for the NAM
placement of better lift. Increased wind speeds in the west to
capture the healthy 850mb jet will pivots across our forecast area.
At this time, looks like wind gusts will be below wind advisory
levels.
Another surge of moisture/rain will arrive with a front Wednesday
night under warm advection. Low temperatures Wednesday night will
vary from the lower 30s to the lower 40s.
There is a shift in the precipitation southward Thursday to over the
northern Gulf Coast states into central NC, with 1026 high over
Illinois/Iowa ridges southeast over the central Appalachians.
Blended in the NAM to capture some cooler temperatures for Thursday.
High temperatures Thursday will generally be from the lower 40s in
the northwest to the mid 50s in the south. The flow of moisture
buckles north Thursday night with southern stream energy. Low
temperatures Thursday night will range from the lower 30s in the
north to the lower 40s in the south.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 400 AM EST Tuesday...
The high moves across the Great Lakes and off the mid-Atlantic coast
Friday into Saturday with battle ground of precip aimed along a
front from east Texas to the Carolinas/southern Mid-Atlantic.
Most of this will be liquid as warmer air aloft wins out. Will see
showers with a cold front Sunday with precip and front pushing
southeast and east Sunday night, setting up for a dry Monday.
Overall rainfall totals have dropped some, but will still need
to monitor potential for flooding given saturated the ground is.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 655 AM EST Tuesday...
Batch of MVFR clouds from northern Virginia into eastern
Kentucky is forecast to erode this morning, but by then high
clouds will already be filling in from the south. Ceilings will
lower from southwest to northeast as precipitation spreads
across southwest Virginia, northwest North Carolina and
southeast West Virginia. Synoptic and high resolution models
showed good consensus with the evolution of the approaching
precipitation tonight. This will be the leading edge of the
precipitation reaching KBCB just after 00Z/7PM and KLYH around
midnight. Precipitation will begins as rain or snow then
transition to sleet then freezing rain by early morning. Light
to moderate accumulations of snow, sleet and ice are expected.
Guidance has the winds picking up from the southeast in the
mountains as a strong low level jet moves into the area after
00Z/7PM. Winds at KBLF may gusts as high as 35 knots overnight.
Confidence in the aviation forecast is above average.
Extended Aviation Discussion...
Wintry precipitation will gradually transition to all rain from
south to north by early Wednesday evening as warmer air
arrives. Expect widespread sub-VFR conditions through much of
the day.
A frontal boundary will meander around the region into the start
of the weekend, along with several areas of low pressure moving
along this boundary. This will keep the potential for
rain and sub-VFR conditions across the area through Saturday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning from 6 PM this evening to 8 PM EST
Wednesday for VAZ014-017-018-022-032-033.
Winter Storm Warning from 6 PM this evening to midnight EST
Wednesday night for VAZ019-020-023-024-034-035-045>047.
Winter Storm Warning from 6 PM this evening to 4 PM EST
Wednesday for VAZ010>013-015-016.
Winter Weather Advisory from 6 PM this evening to noon EST
Wednesday for VAZ007-009.
Winter Weather Advisory from 6 PM this evening to 6 PM EST
Wednesday for VAZ043-044-058-059.
NC...Winter Storm Warning from 6 PM this evening to 4 PM EST
Wednesday for NCZ001>003-018-019.
Winter Weather Advisory from 6 PM this evening to 6 PM EST
Wednesday for NCZ004>006-020.
WV...Winter Storm Warning from 6 PM this evening to 8 PM EST
Wednesday for WVZ044.
Winter Storm Warning from 6 PM this evening to midnight EST
Wednesday night for WVZ507-508.
Winter Storm Warning from 6 PM this evening to 4 PM EST
Wednesday for WVZ042-043.
&&
SYNOPSIS...DS/KK
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...KK/WP
AVIATION...AMS/NFHazardous weather outlook, Feb 19, 6:32 AM EST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
632 AM EST Tue Feb 19 2019
NCZ001>003-018-019-VAZ010>013-015-016-WVZ042-043-201145-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Bland-Giles-Wythe-Pulaski-
Grayson-Carroll-Mercer-Summers-
632 AM EST Tue Feb 19 2019
...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 4 PM EST
WEDNESDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Heavy rain that may lead to areal flooding and river flooding is
possible between Wednesday night and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ019-020-023-024-034-035-045>047-WVZ507-508-201145-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Eastern Greenbrier-Western Greenbrier-
632 AM EST Tue Feb 19 2019
...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
EST WEDNESDAY NIGHT...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Heavy rain that may lead to areal flooding and river flooding is
possible between Wednesday night and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ014-017-018-022-032-033-WVZ044-201145-
Montgomery-Floyd-Craig-Roanoke-Patrick-Franklin-Monroe-
632 AM EST Tue Feb 19 2019
...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 8 PM EST
WEDNESDAY...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Heavy rain that may lead to areal flooding and river flooding is
possible between Wednesday night and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009-201145-
Tazewell-Smyth-
632 AM EST Tue Feb 19 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
EST WEDNESDAY...
This Hazardous Weather Outlook is for southwest Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Heavy rain that may lead to areal flooding and river flooding is
possible between Wednesday night and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-020-VAZ043-044-058-059-201145-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Halifax-
Charlotte-
632 AM EST Tue Feb 19 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
EST WEDNESDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Heavy rain that may lead to areal flooding and river flooding is
possible between Wednesday night and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Floyd
- When
- February 19, 9:15 AM EST to February 21, 1:20 AM EST
- Where
- Floyd forecast zone
- Reported by
- Public
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
A winter storm produced sleet and snow in Floyd county. Sleet depth was reported to reach 0.5 inches, while snow amounts ranged from 1 to 3 inches across the county.
Winter Storm, Giles
- When
- February 19, 10:10 AM EST to February 20, 11:15 PM EST
- Where
- Giles forecast zone
- Reported by
- Public
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
A winter storm producted freezing rain, sleet and snow in Giles county. Ice from freezing rain reached a thickness of 0.1 inches and sleet reached a depth of 1 inch. Snow reports ranged from 1.5 to 4 inches across the county.
Winter Storm, Craig
- When
- February 19, 10:10 AM EST to February 20, 11:30 PM EST
- Where
- Craig forecast zone
- Reported by
- Public
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
A winter storm produced sleet and snow in Craig county. Sleet reports ranged from 0.3 to 1.3 inches across the county, while snow amounts ranged from 2 inches to a maximum of 4.3 inches in Simmonsville.
Winter Storm, Roanoke
- When
- February 19, 10:20 AM EST to February 20, 11:50 PM EST
- Where
- Roanoke forecast zone
- Reported by
- Public
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
A winter storm created freezing rain, sleet and snow in Roanoke county. Ice from freezing rain reached a maximum thickness of 0.1 inches, and sleet accumulated up to 0.5 inches. Snow reports ranged from 2 to 3.7 inches across the county. At the peak of the storm, 4,424 people in Roanoke county were without power.
Winter Weather, Franklin
- When
- February 19, 10:20 AM EST to February 21, 2:30 AM EST
- Where
- Franklin forecast zone
- Reported by
- Public
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
A combination of freezing rain, sleet and snow produced over 1,300 power outages in Franklin county due to downed power lines. Freezing rain resulted in trace amounts of ice, and sleet reached a depth of 0.3 inches. Snow reports ranged from trace amounts to 2 inches across the county.
Winter Storm, Bedford
- When
- February 19, 10:45 AM EST to February 21, 12:45 AM EST
- Where
- Bedford forecast zone
- Reported by
- Public
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
A winter storm producted freezing rain, sleet and snow in Bedford county. Ice from freezing rain reached a thickness of 0.25 inches and sleet accumulated to a depth of 2 inches, while snow reports ranged from 1 to 4 inches across the county. Over 4,100 people in Bedford county were without power due to downed trees and power lines.
Winter Storm, Botetourt
- When
- February 19, 10:50 AM EST to February 21, 12:10 AM EST
- Where
- Botetourt forecast zone
- Reported by
- Public
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
A winter storm produced heavy snow in Botetourt county. Snow reports ranged from 2 to 4 inches across the county. Over 1,300 people were without power due to downed power lines and trees.
Winter Storm, Grayson
- When
- February 19, 7:40 PM EST to February 21, 2:00 AM EST
- Where
- Grayson forecast zone
- Reported by
- Public
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
A winter storm produced sleet and snow in Grayson county. Sleet accumulated to a depth of 0.5 inches, while snow reports ranged from 1.8 to 3 inches across the county.
Winter Storm, Carroll
- When
- February 19, 8:50 PM EST to February 21, 2:15 AM EST
- Where
- Carroll forecast zone
- Reported by
- Public
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
A winter storm produced freezing rain, sleet and snow in Carroll county. Ice from freezing rain ranged from trace amounts to a thickness of 0.1 inches and sleet accumulated to a depth of 0.4 inches, while snow reports ranged from 2 to 3 inches across the county.
Winter Storm, Bland
- When
- February 19, 9:15 PM EST to February 20, 10:40 PM EST
- Where
- Bland forecast zone
- Reported by
- Public
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
A winter storm produced freezing rain, sleet and snow in Bland county. Ice from freezing rain reached a thickness of 0.1 inches and sleet accumulated to a depth of 1 inch, while snow reports ranged from 0.5 to 3.4 inches across the county.
Winter Storm, Wythe
- When
- February 19, 9:15 PM EST to February 20, 11:00 PM EST
- Where
- Wythe forecast zone
- Reported by
- Public
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
A winter storm produced freezing rain, sleet and snow in Wythe county. Ice from freezing rain ranged from thicknesses of 0.1 to 0.25 inches and sleet accumulated to a depth of 1 inch, while snow reports ranged from 1 to 4 inches across the county.
Winter Storm, Pulaski
- When
- February 19, 9:45 PM EST to February 20, 11:10 PM EST
- Where
- Pulaski forecast zone
- Reported by
- Public
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
A winter storm produced freezing rain, sleet and snow in Pulaski county. Ice from freezing rain was reported in trace amounts and sleet accumulated to a depth of 0.5 inches, while snow reports ranged from 2 to 3.7 inches across the county.
Winter Storm, Montgomery
- When
- February 19, 9:55 PM EST to February 20, 11:30 PM EST
- Where
- Montgomery forecast zone
- Reported by
- Public
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
A winter storm produced freezing rain, sleet and snow in Montgomery county. Ice from freezing rain reached a thickness of 0.25 inches and sleet accumulated to a depth of 1 inch, while snow reports ranged from 2 to 5 inches across the county.
Winter Storm, Rockbridge
- When
- February 20, 12:00 AM EST to 10:40 PM EST
- Where
- Rockbridge forecast zone
- Reported by
- Public
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
A winter storm produced freezing rain, sleet and snow in Rockbridge county. Ice from freezing rain reached a trace and sleet accumulated to 0.5 inches, while snow reports ranged from 1.5 to 4.5 inches across the county. At least one traffic accident was reported on Interstate 81 in association with this storm, which closed one northbound lane for several hours.
Winter Storm, Appomattox
- When
- February 20, 12:00 AM EST to 11:30 PM EST
- Where
- Appomattox forecast zone
- Reported by
- Public
- Coordinates
- 37.372, -78.812 (the zone’s center; the record gives no point)
A winter storm created freezing rain and snow in Appomattox county. Ice from freezing rain reached a thickness of 0.25 inches, while snow reports ranged from 1 to 3 inches across the county.
Winter Storm, Alleghany
- When
- February 20, 12:15 AM EST to 11:30 PM EST
- Where
- Alleghany forecast zone
- Reported by
- Public
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
A winter storm produced freezing rain and snow in Alleghany county. Ice from freezing rain reached a thickness of 0.1 inches, while snow reports ranged from 1.5 to 4.1 inches across the county.
Winter Storm, Bath
- When
- February 20, 12:15 AM EST to 11:00 PM EST
- Where
- Bath forecast zone
- Reported by
- Public
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
A winter storm produced freezing rain, sleet and snow in Bath county. Ice from freezing rain was reported as a trace and sleet accumulation ranged from 0.1 to 1.5 inches, while snow reports ranged from 2 to 6 inches across the county.
Winter Storm, Buckingham
- When
- February 20, 12:20 AM EST to February 21, 1:15 AM EST
- Where
- Buckingham forecast zone
- Reported by
- Public
- Coordinates
- 37.572, -78.529 (the zone’s center; the record gives no point)
A winter storm produced freezing rain and snow in Buckingham county. Ice from freezing rain reached a thickness of 0.1 inches, while snow reports ranged from 1 to 3 inches across the county.
Winter Storm, Amherst
- When
- February 20, 1:30 AM EST to 11:00 PM EST
- Where
- Amherst forecast zone
- Reported by
- Public
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
A winter storm produced sleet and snow in Amherst county. Sleet accumulation ranged from trace amounts to 0.5 inches, while snow reports ranged from 1.3 to 3.6 inches across the county. At one point during the storm, over 3,300 customers were without power in Amherst county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Nebraska, February 19 to 20, 20191 death · 3 injured · 21 events
- Flash Flooding and Hail in Mississippi, February 19 to 22, 2019$1.7 million · 50 kt wind · 54 events
- Avalanche in Colorado, February 19, 20191 death · 1 event
- Flash Flooding and Lightning Strike in Tennessee, February 19 to 20, 2019$892,000 · 19 events
- Flash Flooding and Flooding in Alabama, February 19 to 25, 201964 events
- Winter Storm and Flooding in West Virginia, February 19 to 21, 2019$38,000 · 11 events
- Heavy Snow and Winter Weather in Nebraska, February 19 to 20, 201925 events
- Strong Wind in Alabama, February 19 to 20, 2019$25,000 · 1 event
- Flash Flooding and Ice Storm in Arkansas, February 19 to 20, 20191 injured · 10 events
- Winter Storm in Iowa, February 19 to 20, 201915 events
- Winter Weather in North Carolina, February 19 to 20, 201914 events
- Winter Storm and Winter Weather in Kansas, February 19, 201911 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807748, 807515, 807750, 807793, 807832, 807835, 807798, 807546, 807547, 804958, 807530, 807531, 807543, 807809, 807847, 807751, 807791, 807850, 807838.